Tuesday, November 28, 2006

Insulin+allergy

Insulin allergy. Can you even believe those two words can go together?

I was a sophomore in college. I woke up one morning and gave my first shot of the day. A little while later I realized that my lips were swelling up. Not my tongue or throat, just my lips. They were huge. I needed to get to class. I was having an exam that day. My roommate told me that it wasn’t that bad. She told me that I should wear a bandana like a cowboy to cover them. I looked like an absolute dork, but I did wear it. It kept happening. Swollen lips, hives, itchy. I went to see an allergist who tested me for every possible allergen. I had to confess to him that I had recently taken a liking to cherry lifesavers. (oh! Going to diabetes hell) He did a scratch test for that too. Negative for all. As a last ditch effort, I mentioned that the swollen lips seemed to happen right after I gave an injection. He scratch tested that, and surprise, that reacted. I officially was allergic to the drug that was keeping me alive.

My endocrinologist tried to desensitize me to insulin. We never were able to move from even the most minute doses of insulin. (something crazy like .005 units of insulin) My endo started lacing my insulin with dexamethasone, an injectible steroid. This cleared up the allergy symptoms that I was having. Since then, we have tried eliminating or reducing the steroid, but without luck. I use a Deltec pump. I’ve been pumping for the last 12 years. I fill the cartridges with a combination of insulin and dexamethasone. It’s a crazy cocktail, but one that keeps me alive, so I’m happy.

I’ve never known anyone else that has an allergy. I wonder if there is anyone else taking this cocktail?!

Dam diabetes.

14 comments:

Kerri. said...

Wow! That is an incredible story! Thank goodness you and your medical team were able to figure out a way to keep you on insulin but not blown up with hives.

And fantastic picture there. I love it. Dam Diabetes indeed!

Shannon said...

That's certainly a creative solution to an allergy to insulin!

My son uses Deltec Cozmo as well.

Minnesota Nice said...

What does Dixie do when she senses that you're crashing? How does she let you know?

kate said...

Hi Molly,

I got a link to your blog from a my friend Alison! I was hoping we can chat up the service dog. My son was DX at 19 months old and is now almost 8. He also is hypoglycemic unaware and even after running him high for a while he doesn't know until he is in the 40's (better from the 17-30's we were getting) He is also starting the cozmo pump in the next month or so! If you can drop me a line that woudl be great. Thanks.

katefarrar@comcast.net

Bernard said...

Welcome to the blogosphere Molly

This sounds like a terrible situation. I know in the days of beef/pork insulins that folks had allergies to the beef or pork variants, but I've never heard of an allergy to the insulin itself.

Have you ever considered looking into a homeopathic/alternative cure for the allergy symptoms?

AmyT said...

Welcome, Molly! I've heard of this allergy, but that's just CRAZY stuff. Hats off to you for dealing...

Molly said...

Bernard...I have done some alternative medicine treating my allergy. It's been a lifesaver when the allergy flares up, but have yet to find something that will allow me to cut back on the dexamethasone.

Kate... when I get the chance, I'll email you about Dixie. Check out www.greatplainsdogs.com and go to success stories. You can read about Dixie and me.

Minnesota Nice...Dixie alerts me by pawing at me when I'm high, low, or dropping. She will be more and more aggressive with her pawing if I don't respond. She also knows how to hit a switch to activate life alert.

Vivian said...

Welcome, glad you are here. Can't wait to read more.

mel said...

Molly,

I am allergic to Lantus. But thankfully all I have to do about it is not take it. I was on NPH and Humalog before my switch to the pump. Now I take Novolog. I'm interested in trying Levemir and seeing if it has the same effects.

I'm assuming that you've tried numerous types of insulins!?

Scott K. Johnson said...

Wow. That is just amazing. Like Kerri said - glad that you were able to figure something out!

Great picture!

Scott K. Johnson said...

How is your dosing affected with the added med in the cartridge? I mean, one unit does not equal one unit anymore right?

Do you have it all calculated out via the pump so that you don't have to do a bunch of crazy math?

I'm pleased to see another blogger in the area too! I would love for all of us MN locals to get together someday - I think it would be really great.

Take care!

Lee said...

This actually happens to me if I touch my mouth after I have injected. I just have to remember to wash my hands after injecting. I'm usually careful but sometimes I forget and I get a swollen lip. If it happens it usually lasts for the day and the swelling can move around my lips until it passes.

CA1212 said...

Hi just saw your blog.
I'm a type 1 diabetic with a corn allergy and just saw your situation. I am scared that I am going in the same direction as you. I am not allergic to the insulin per say but I do believe that it has corn. I have had reactions for 6 months and two anaphylaxis episodes. I have cut out everything and am now thinking it is the insulin that is not safe. The worst is that my pharmacist has already checked but since they have 200 names for corn most people think if it does not say corn, it is not. It is really scary to think of doctors saying "you know more than us about your allergy". I am waiting for the respond from my pharmacist to see if there is any corn in my insulin but the ingredients don't look good. Plus I am not sure that they produce insulin without all the "corn" in it. I had to take off my pump already because the canula was made of corn and they do not make infusion sets without a "poly- ethane" plastic product. Diabetes is hard already without having allergies that are lifethreatening on top. I hope to you all the best of luck with your issues. I don't feel so alone! Thank you for posting this it makes me think that I may still be able to be alive if an insulin is not able to be without corn.

spamiam1983 said...

I have been on Lantus, Levameer, Novolin 100, Novolin 70/30,Humulog, and now Humulin R U-500 for over a week. All have caused anaphylactic reactions, considered life-threatening.My endo says she doesn't believe it could be a reaction to insulin, but it only happens after in inject my insulin.
I've even started to faint and have racing heart beat too. Benedryl only keeps me from going to the emergency room every day but I still feel deathly ill. I don't understand how doctors can expect people to live like this.